Alert archive / South Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 45, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 30, 2020, 8:20 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 8:20 PM EDT (00:20 UTC)
- Expired
- Oct 31, 2020, 3:08 AM EDT
- In force
- 7 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -171 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913 WHUS42 KILM 310020 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 820 PM EDT Fri Oct 30 2020 NCZ106-108-SCZ054-056-311030- /O.NEW.KILM.BH.S.0045.201031T0020Z-201101T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 820 PM EDT Fri Oct 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Strong longshore current expected. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through Saturday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
047
WHUS42 KILM 310708
CFWILM
Coastal Hazard Message...RESENT
National Weather Service Wilmington NC
308 AM EDT Sat Oct 31 2020
NCZ106-108-SCZ054-056-311600-
/O.CAN.KILM.BH.S.0045.000000T0000Z-201101T0000Z/
/O.NEW.KILM.BH.S.0046.201031T1000Z-201101T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
308 AM EDT Sat Oct 31 2020
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...
* WHAT...Strong longshore current expected.
* WHERE...In South Carolina, Coastal Horry and Coastal
Georgetown Counties. In North Carolina, Coastal Pender and
Coastal New Hanover Counties.
* WHEN...Through Saturday evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers into
rip currents, piers, jetties, and other hazardous areas. Often,
if the longshore current is strong enough, it will sweep
swimmers off their feet, making it difficult to return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain out of the water to avoid hazardous swimming conditions.
&&
$$
NCZ107-311600-
/O.NEW.KILM.CF.Y.0109.201031T1300Z-201031T1600Z/
Inland New Hanover-
308 AM EDT Sat Oct 31 2020
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
NOON EDT TODAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...Along the banks of the lower Cape Fear River from
Wilmington southward.
* WHEN...From 9 AM this morning to noon EDT today.
* IMPACTS...Partial water covered roadways, between one-quarter to
one-half foot in depth, across Battleship Road and USS North
Carolina Road. In downtown Wilmington, about a block of Water
Street partially covered with water. River Road south of
Wilmington could see partial water coverage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
31/10 AM 5.9 1.2 1.2 1 Minor
31/11 PM 6.0 1.3 1.6 1 Minor
01/10 AM 6.1 1.4 1.4 1 Minor
01/10 PM 5.2 0.5 1.0 1 None
02/11 AM 5.2 0.5 0.6 1 None
02/11 PM 4.5 -0.2 0.4 1 None
&&
$$
NCZ110-311600-
/O.NEW.KILM.BH.S.0046.201031T1000Z-201101T0000Z/
Coastal Brunswick-
308 AM EDT Sat Oct 31 2020
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...
* WHAT...Moderate to Strong longshore current expected.
* WHERE...Coastal Brunswick County.
* WHEN...Through Saturday evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers into
rip currents, piers, jetties, and other hazardous areas. Often,
if the longshore current is strong enough, it will sweep
swimmers off their feet, making it difficult to return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain out of the water to avoid hazardous swimming conditions.
&&
$$
dchWhat forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 30, 7:33 PM EDT, 47 minutes earlier.
Area forecast discussion, Oct 30, 7:33 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 733 PM EDT Fri Oct 30 2020 .SYNOPSIS... High pressure will build in through early Sunday. A strong cold front will move across the region Sunday with cold air building in for Monday and Tuesday. Temperatures will quickly return to near normal by the middle part of next week. && .NEAR TERM /THROUGH SATURDAY NIGHT/... N to NE breeze to persist tonight to help keep the atmosphere mixed and preventing it from getting too chilly. In fact tonight's lows in the mid 40s are quite close to seasonable normals. Conversely lighter winds will lead to more shallow of a mixed boundary layer on Saturday. This will foster highs only in the mid 60s despite some weak WAA developing above the surface layer. Saturday night's lows will run about a category milder than those of tonight as the warm advection continues. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A potent mid level trough will move across the area late Sunday into early Monday with a cold front at the surface. This will likely be the coldest air mass to date for the season as 850mb temperatures are near freezing for a several hours early Monday. The precipitation depicted by guidance with the front is all but unchanged from previous iterations so the slight chance pops remain valid. As alluded to the big story will be the cold air. Highs Monday aren't expected to get out of the middle 50s or so. Lows Tuesday morning are mostly in the middle to upper 30s with the cooler readings inland. Of course the need for a Frost Advisory will almost certainly be in play inland and it will depend primarily on if and when the boundary layer decouples. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Expect a very quiet extended period as the mid level pattern will relax with a slowly building ridge across the Southeast late in the period. High pressure situated well to the Northeast will maintain an east to northeasterly flow across the region. Moisture will gradually build with a coastal trough late and a shortwave moving in from the west will give it a boost. This probably will not happen until next weekend. Temperatures will quickly reset to near normal values. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... VFR through the 00Z TAF period. N/NE winds up to ~10 kt continue tonight as strong sfc high pressure builds off to the N. As the high shifts offshore on Sat winds will become out of the NE, gusting up to 15-20 kt. Just some FEW clouds around 3k ft; SKC otherwise and dry. Extended Outlook...Mainly VFR during the extended period. An exception may include brief MVFR from scattered showers accompanying a cold frontal passage by late Sunday. Cold, dry and breezy high pressure will follow Monday through Tuesday. && .MARINE... Through Saturday Night: Advisory-worthy seas still slowly abating as the area remains in between the strong low exiting the MidAtlantic coast and the high building in behind it. The moderate wind veers to the NE overnight and this could advect a few 6 ft waves back into the NC waters but again over less than half of the zones. Have collaborated already with the incoming shift who will reassess with new model data/NWPS runs. Wind then veers again to E Saturday night and eases in speed as the high partially lifts out to our north and a weak coastal front develops. Sunday Through Wednesday: Very light winds Sunday will give way to a strong offshore flow Sunday night into Monday as a strong cold front moves across. With good cold air advection winds will jump into a range of 20-25 knots for 12-18 hours or so. This will build seas into Small Craft Criteria for this time with the highest values across the outer waters. The offshore flow diminishes Tuesday with a northeast flow developing for the remainder of the period. Seas will drop down to a range of 2-4 feet beyond Monday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054. NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ110. MARINE...None. && SYNOPSIS...ILM NEAR TERM...MBB SHORT TERM...SHK LONG TERM...SHK AVIATION...MAS/IGB MARINE...MBB/SHK
Hazardous weather outlook, Oct 30, 3:56 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 356 PM EDT Fri Oct 30 2020 NCZ110-SCZ054-312000- Coastal Brunswick-Coastal Horry- 356 PM EDT Fri Oct 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday... Elevated potential for critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ056-312000- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 356 PM EDT Fri Oct 30 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday... Elevated potential for critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-312000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 356 PM EDT Fri Oct 30 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Sunday Night into Monday... Small Craft Advisory conditions possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-312000- Inland New Hanover- 356 PM EDT Fri Oct 30 2020 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday through Sunday... Consecutive high tides may reach minor coastal flood thresholds and produce minor flooding along the banks of the Lower Cape Fear River from Wilmington south. Monday... Elevated potential for critical fire weather conditions. Early Tuesday Morning... Increasing potential for areas of frost to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-312000- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 356 PM EDT Fri Oct 30 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday... Elevated potential for critical fire weather conditions. Early Tuesday Morning... Increasing potential for areas of frost to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 3:08 AM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 17 hr |
| Oct 31, 3:08 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 9 hr |
| Oct 31, 3:27 AM EDT | Small Craft Advisory | ILM | 21 hr |
Nearby
Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.